Follow
Share

The pain pills are not working. She lives 15 minutes away and though I started rationing the medicine, she still tends to over medicate. She is nowhere near ready for an assisted living facility and the facility where she lives now and in fact is almost an assistant living because it is a partnership with her senior building and a health care company. We brought her to our house for a week and she got better, but now a week later, she is disoriented again.


I'm thinking a service or device that dispenses the pill one at a time.


I would sincerely appreciate any advice.

Many good insights and questions have been posted. Forgive me for asking but why do you think she is "nowhere near ready for an assisted living facility" if she can't properly take her prescription meds? This is assuming she isn't dehydrated, having a UTI, or any other medical or cognitive problem. My MIL is very healthy. We discovered she was not remembering to eat after she nearly fainted in our presence at a family outing. When I'd call and ask what she ate that day, she'd tell me, right down to details. But when we went there we discovered rotting food in the fridge, no dirty dishes, no food containers in the trash. My point is that your mom may "seem" like she doesn't need more caregiving but without really investigating you won't know. A "device" won't be much use as that will require her accurate participation and also learning. She needs a person to watch and see what she's doing. I would help my MIL fill her pill box. I'd watch her take out the pills for the day and then leave them on the table next to the glass of water. Also, we realized (many years later) that she was possibly addicted to her opioids. You need to consider this as well. I hope you are able to find answers and a workable solution!
Helpful Answer (1)
Reply to Geaton777
Report

Yes, what ‘pain pills’ are you talking about? What sort of pain? Look at what’s in the pills, not the brand name on the label. For example, Tylenol contains Acetaminophen, which is a mild pain killer and is not suitable for some types of pain. It also has quite a low safe maximum daily dose (8 500mg tablets), easily reached if people take 2 at a time. However a lower dose is often combined with other pain killers like codeine (actually safer!), so just reading ‘Tylenol’ doesn’t tell you much until you look at the contents and check them and the dosage on the net. If she is taking Fentanol or Oxycodeine, it’s a totally different ball game, overdosing is very bad news indeed. If she is taking Ibuprofen (called Nurofen here), you also need to check the maximum dosage, and also check if she is getting the common side effect of stomach pain.

Before you look for a ‘device’ or take her for assessments, at least find out what is actually happening. It seems a bit complicated if you have never done it before, but it is really important. Best wishes.
Helpful Answer (0)
Reply to MargaretMcKen
Report

What type of pain medication are you talking about? Tylenol, Advil, Tramadol, or an Opioid?
Also, her being disoriented could be from being dehydrated. People that live alone seldom drink enough or get enough liquid from their diet.
Helpful Answer (2)
Reply to Ceecee65
Report

I’d explore getting a professional assessment to see what level of care she needs. If she is unable to properly take her medication and is disoriented, it’s too risky for her to be left alone. I’d also discuss it with her doctor.
Helpful Answer (1)
Reply to Sunnygirl1
Report

Ask a Question
Subscribe to
Our Newsletter